Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 122, NWS Des Moines, IA

June 24, 2012Cerro Gordo County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 24, 2012, 5:11 AM CDT for Cerro Gordo County, Iowa. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2012, 5:11 AM CDT (10:11 UTC)
Expired
Jun 24, 2012, 5:46 AM CDT
In force
35 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cerro Gordo County, IA

The radar

The Des Moines radar (KDMX), 163 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 5:20 AM CDTHAIL 13 Wnw Mason City, IAMOSTLY NICKEL SIZED HAIL WITH A FEW QUARTER SIZE HAIL STONES. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2012-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2012-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1250 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

852 
WUUS53 KDMX 241011
SVRDMX
IAC033-241100-
/O.NEW.KDMX.SV.W.0122.120624T1011Z-120624T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
511 AM CDT SUN JUN 24 2012

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CERRO GORDO COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 600 AM CDT

* AT 507 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CLEAR LAKE...OR 11 MILES WEST OF MASON CITY...AND MOVING EAST AT 40
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  MASON CITY...MASON CITY AIRPORT AND ROCK FALLS.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 189 AND 202.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.

&&

LAT...LON 4322 9302 4298 9301 4297 9305 4309 9350
      4321 9350 4326 9348 4326 9324
TIME...MOT...LOC 1011Z 286DEG 35KT 4318 9336
WIND...HAIL 60MPH 1.00IN

$$

DONAVON
2 follow-up statements
369 
WWUS53 KDMX 241029
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
529 AM CDT SUN JUN 24 2012

IAC033-241100-
/O.CON.KDMX.SV.W.0122.000000T0000Z-120624T1100Z/
CERRO GORDO IA-
529 AM CDT SUN JUN 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN CERRO
GORDO COUNTY UNTIL 600 AM CDT...

AT 529 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR MASON CITY...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN CERRO GORDO COUNTY.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 189 AND 201.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE 
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A REINFORCED 
BUILDING AND AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.

&&

LAT...LON 4308 9344 4325 9339 4324 9325 4322 9302
      4298 9301 4297 9305
TIME...MOT...LOC 1030Z 286DEG 35KT 4313 9312
WIND...HAIL <50MPH 1.00IN

$$

DONAVON
601 
WWUS53 KDMX 241046
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
546 AM CDT SUN JUN 24 2012

IAC033-241056-
/O.CAN.KDMX.SV.W.0122.000000T0000Z-120624T1100Z/
CERRO GORDO IA-
546 AM CDT SUN JUN 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CERRO GORDO COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4308 9344 4325 9339 4324 9325 4322 9302
      4298 9301 4297 9305
TIME...MOT...LOC 1046Z 286DEG 35KT 4309 9292

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:55 AM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 24, 3:55 AM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
355 AM CDT SUN JUN 24 2012

.SHORT TERM.../TODAY/
SFC WARM FRONT LIFTING NORTH THIS MORNING AND IS BEGINNING TO MOVE
INTO THE FAR SOUTHWEST PORTION OF IOWA. STRONG THETA-E ADVECTION
CONTINUES TO MOVE THROUGH THE STATE WITH THE MUCAPE AXIS LIFTING
INTO NORTH CENTRAL AND NORTHEAST IOWA. THIS IS IN RESPONSE TO A 45
KT LOW LEVEL JET VEERING INTO CENTRAL IOWA. THUNDERSTORM ACTIVITY
OVER SOUTH CENTRAL IOWA LATE LAST EVENING AS SINCE DISSIPATED WITH
NEW CONVECTION DEVELOPING OVER THE NORTHEAST. THIS ACTIVITY WILL
SHIFT OUT OF THE FORECAST AREA EARLY THIS MORNING AS THE 700 MB CAP
EXPANDS INTO THE AREA.

THE WARM FRONT WILL LIFT INTO CENTRAL IOWA THIS MORNING AND WILL GET
JUST NORTH OF HIGHWAY 30 BY MID TO LATE MORNING BEFORE RETREATING
THE REMAINDER OF THE DAY. THE EXTREMELY WARM CONDITIONS WITH HIGHS
IN THE 90S WILL BE IN PLACE SOUTH OF THE BOUNDARY WITH MID TO UPPER
80S TO THE NORTH. CONDITIONS WILL BE HUMID ACROSS THE ENTIRE AREA
WITH DEWPOINTS RISING INTO THE MID 60S TO LOWER 70S. THIS WILL PUSH
HEAT INDICES TO NEAR 100 DEGREES OVER THE SOUTHERN HALF BY THIS
AFTERNOON. 700 MB TEMPERATURES BY 21Z THIS AFTERNOON WILL RANGE FROM
12C TO 15C. THESE TEMPERATURES SHOULD CAP MOST OF THE AREA THIS
AFTERNOON ALONG THE BOUNDARY. THE POSSIBLE EXCEPTION WOULD BE OVER
THE FAR SOUTHEAST WHERE THE CAP WILL BE WEAKER HOWEVER THE BRUNT OF
THE APPROACHING COLD FRONT WILL ARRIVE AFTER 00Z WITH LIMITED
FORCING TO PUNCH THROUGH THE CAP AND GET AIR PARCELS ACCELERATING
UP.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
LITTLE CHANGES IN THE EXTENDED WITH MAINLY QUIET CONDITIONS AND
MAIN FOCUS CONTINUING ON THE BUILDING THERMAL RIDGE ACROSS THE REGION
BY MIDWEEK. INITIALLY WARM FRONTAL BOUNDARY LIFTING THROUGH CWA
TODAY...TO PUSH BACK SOUTHWARD AS A WEAK COOL FRONT TONIGHT...AND
SHIFT BACK NORTHWARD LATE MONDAY INTO MONDAY NIGHT AS A WARM FRONT.
LITTLE MOISTURE AVAILABLE...ALONG WITH WEAK DYNAMICS ALOFT THEREFORE
HAVE DRY CONDITIONS AS THE FRONTAL BOUNDARY WOBBLES ACROSS THE CWA
THROUGH EARLY TUESDAY. MODELS TRY TO SPIT OUT SOME QPF MONDAY NIGHT
AS THETA-E ADVECTION PICKS UP AS FRONT LIFTS BACK NORTH. HOWEVER
MAIN PUSH OF MOISTURE LOOKS TO BE FURTHER NORTHWEST...SO HAVE KEPT
THE PERIOD DRY. WITH THE CENTRAL US UPPER RIDGE STRENGTHENING INTO
MID WEEK...THERMAL RIDGE BUILDS INTO THE REGION WITH H85
TEMPERATURES PUSHING INTO THE UPPER 20S TO AROUND 30 CELSIUS ACROSS
THE CWA FOR WEDNESDAY. THIS SHOULD SEND MAX TEMPERATURES INTO THE
90S ACROSS THE CWA...WITH DEWPOINTS EXPECTED TO BE IN THE MID TO
UPPER 60S. THIS WILL SEND HEAT INDICES INTO THE 100 TO 105 DEGREE
RANGE. WITH THE SOUTHWEST TO WESTERLY LOW LEVEL FLOW...IF DEWPOINTS
END UP BEING A LITTLE DRIER COULD SEE A FEW SITES APPROACH THE 100
DEGREE MARK ACROSS THE WEST CENTRAL/SOUTHWESTERN CWA. BACK DOOR COLD
FRONT STILL EXPECTED TO APPROACH NORTHERN CWA THURSDAY AND SLIDE
SOUTHWARD ACROSS THE CWA MAINLY THURSDAY NIGHT INTO FRIDAY. FRONTAL
BOUNDARY THEN STALLS OUT ACROSS THE CWA INTO THE UPCOMING WEEKEND.
THE NEXT CHANCES FOR PRECIPITATION ACROSS THE AREA WILL COME
THURSDAY NIGHT INTO THE WEEKEND...AS THE FRONTAL BOUNDARY REMAINS
SITUATED ACROSS THE AREA AND A MORE ZONAL TYPE UPPER LEVEL FLOW
PATTERN SETS UP. THEREFORE HAVE A COOLING TREND FOR TEMPS TOWARD
LATE WEEK INTO THE WEEKEND AS WELL.

&&

.AVIATION...24/06Z
CONVECTION CONTINUES TO BUBBLE UP ACROSS THE SOUTHEAST LATE THIS
EVENING. MODEST LOW LEVEL JET IMPINGING ON THE SFC/H850 FRONT WILL
ALLOW FOR ADDITIONAL CONVECTION TO FORM JUST EAST OF THE H700 +10C
ISOTHERM WHICH IS PROGGED TO ADVANCE NORTHEAST OVERNIGHT.
THUS...CONVECTION SHOULD SLOWLY SHIFT EAST OVER THE NEXT 6 HOURS AND
ONLY AFFECT KALO AND KOTM BY 11-13Z. UNTIL THEN SOME VCTS STILL
POSSIBLE FOR KDSM AND PERHAPS KALO...BUT THE MAIN AREA CONTINUES
OVER THE SOUTH. VSBYS HAVE NOT BEEN AN ISSUE AS OF YET...BUT HEAVIER
DOWNPOURS MAY BRIEFLY BRING DOWN VSBY TO MVFR CONDITIONS. FOR THE
MOST PART EXPECTING VFR CIGS OVERNIGHT AND THROUGH THE PERIOD. WINDS
WILL BE EAST SOUTHEAST AHEAD OF THE WARM FRONT OVER NORTHERN MO
TONIGHT WITH A WIND SHIFT TO THE SOUTHEAST/SOUTHWEST OVER FAR SOUTH
BY MIDDAY ONLY TO SWING BACK TO THE EAST NORTHEAST BY 21Z SOUTH AS
FRONT SAGS BACK SOUTH. FEEL THAT CONVECTION WILL BE CONFINED TO
OVERNIGHT AND EARLY MORNING HOURS. NOT SOLD ON ALL DAY LONG
CONVECTION AS MODELS ARE SUGGESTING...BUT MAY SEE ADDITIONAL SHOWERS
OR -TSRA IMPACTING KOTM AFT 19Z. FOR NOW...WILL MAINTAIN VCSH IN TAF
THERE AS CONFIDENCE FOR AREAL COVERAGE REMAINS LOW. /REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DONAVON
LONG TERM...BEERENDS
AVIATION...REV
Hazardous weather outlook, Jun 24, 4:50 AM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
450 AM CDT SUN JUN 24 2012

IAZ026>028-037>039-049-050-061-062-074-075-085-086-096-097-251000-
FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-
POWESHIEK-MARION-MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS-
450 AM CDT SUN JUN 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY...WITH A MARGINAL
SEVERE WEATHER THREAT. LARGE HAIL OR DAMAGING WINDS WOULD
BE THE MAIN SEVERE THREATS...WITH ANY OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT AND HUMID CONDITIONS ARE EXPECTED WEDNESDAY AND
THURSDAY...WITH HEAT INDEX VALUES POSSIBLY RISING TO
AROUND 100 TO 105 DEGREES.

CHANCES OF THUNDERSTORMS RETURN TO THE FORECAST THURSDAY
NIGHT THROUGH SATURDAY. AT THIS TIME...IT IT TOO EARLY TO
DETERMINE IF THERE IS A THREAT OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ004>007-015>017-023>025-033>036-044>048-057>060-070>073-081>084-
092>095-251000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-
WAYNE-
450 AM CDT SUN JUN 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT AND HUMID CONDITIONS ARE EXPECTED WEDNESDAY AND
THURSDAY...WITH HEAT INDEX VALUES POSSIBLY RISING TO
AROUND 100 TO 105 DEGREES.

CHANCES OF THUNDERSTORMS RETURN TO THE FORECAST THURSDAY
NIGHT THROUGH SATURDAY. AT THIS TIME...IT IT TOO EARLY TO
DETERMINE IF THERE IS A THREAT OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 1:45 AM CDTSevere Thunderstorm WarningDMXAppanoose, Lucas, Monroe45 min
Jun 24, 5:13 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler28 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.